Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 62, NWS Pueblo, CO

August 5, 2022Chaffee County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 5, 2022, 12:35 PM MDT for Chaffee County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 12:35 PM MDT (18:35 UTC)
Expired
Aug 5, 2022, 3:45 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Chaffee County, CO

The radar

The Grand Junction radar (KGJX), 176 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS55 KPUB 051835
FFWPUB
COC015-052145-
/O.NEW.KPUB.FF.W.0062.220805T1835Z-220805T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
1235 PM MDT Fri Aug 5 2022

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Chaffee County in central Colorado...

* Until 345 PM MDT.

* At 1235 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain near the Chalk Cliffs in the Chalk Creek drainage. 
  Between 0.5 and 1 inch of rain has fallen. The expected rainfall 
  rate is 0.5 to 1.5 inches in 1 hour. Additional rainfall amounts 
  up to 0.5 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           highways, roads and underpasses. Mud flows will be
           possible if the heavier rain impacts the Chalk Cliffs
           area.

* Some locations that may experience flash flooding include...
  Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3874 10629 3875 10626 3875 10616 3871 10615
      3864 10622 3865 10627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

KT
2 follow-up statements
823 
WGUS75 KPUB 051950
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
150 PM MDT Fri Aug 5 2022

COC015-052145-
/O.CON.KPUB.FF.W.0062.000000T0000Z-220805T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
150 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT THIS 
AFTERNOON FOR CENTRAL CHAFFEE COUNTY...

At 150 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain near the Chalk Cliffs in the Chalk Creek drainage. Between 0.5 
and 1.5 inches of rain have fallen just south of the Chalk Cliffs. 
The expected rainfall rate is 1 inch in 1 hour. Additional rainfall 
amounts up to 0.5 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         highways, and rural roads.

Some locations that will experience flash flooding include...
  Alpine and the Chalk Cliffs area.

This includes the following streams and drainages...
  Chalk Creek, Little Browns Creek, Browns Creek and Eddy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3874 10629 3875 10626 3875 10616 3871 10615
      3864 10622 3865 10627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

KT
834 
WGUS75 KPUB 052141
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
341 PM MDT Fri Aug 5 2022

COC015-052151-
/O.EXP.KPUB.FF.W.0062.000000T0000Z-220805T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-
341 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MDT THIS AFTERNOON FOR 
CENTRAL CHAFFEE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3874 10629 3875 10626 3875 10616 3871 10615
      3864 10622 3865 10627

$$

KT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:36 AM MDT, 59 minutes earlier.

Area forecast discussion, Aug 5, 11:36 AM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Fri Aug 5 2022

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Fri Aug 5 2022

Key Messages:

1) Storms likely in the high terrain today with more
isolated/scattered activity over the remainder of the region.

Currently...

Water vapor imagery tells the story this early AM as plenty of
moisture is noted in the water vapor/PWAT charts. Readings of 100-
200% of normal were noted. Surface data indicated dwpts in the 50s
and L60s over the plains, with 50s in the valleys and 40s in the
mtns.

Today...

Although moisture is favorable, synoptic forcing is rather limited
today as the best lift will be well to our west. All forcing today
will be orographic, and with plenty of moisture over the higher
terrain, numerous to scattered storms will be likely in the mtns and
valleys today. However, guidance (both model and human) are not
showing excessive widespread precip to occur today, and thus I do
not anticipate widespread potential for flash flooding today. With
that said, any strong cell that develops over the high terrain,
especially in areas where heavy rain has already occurred (i.e.,
Fremont county region) and burn scars could see isolated flash
flooding.

Over the plains, guidance is showing only rather meager coverage
amounts, with the best potential over N El Paso county and central
sections of Las Animas counties. Over the rest of the plains, storms
will be isolated at best, and none at worst, especially over the far
eastern plains.

As for temps, expect max temps aoa 100F in the lower Ark Rvr valley
region with 90 on the divides. Mtns and valleys will be cooler due
to the cloud cover and expected showers, and anticipate temps maxing
out in the mid 80s valleys and 50s through 70s mtns.

Tonight...

Any precip over the region will likely have dissipated by 03-04 UTC,
mainly over the mtns west of the I-25 corridor. Expect min temps
tonight to the in the 60s to around 70 over the plains, with 40s and
50s mtns and valleys.

.LONG TERM...(Saturday through Thursday)
Issued at 341 AM MDT Fri Aug 5 2022

Key messages:

1) Increased precipitation and thunderstorm chances Saturday through
Monday.

2) Heightened potential for flash flooding each day through Monday,
though Sunday will have the greatest widespread flooding threat.

3) Gradual warming and much drier by midweek.

Saturday...High pressure ridge aloft will lay across the region,
stretching from the Desert Southwest, across the midsection of the
country and up into the Great Lakes region. Meanwhile, an upper
trough of low pressure will be gradually sliding east across the
Pacific NW and into the Intermountain West. Models are pointing to a
slightly slower progression of the upper pattern, so the latest
trend has been a warmer and drier Saturday. A frontal boundary is
still forecast to push into CO but now it looks like it will be a
weaker initial push and will occur later in the evening. There is
still a good tap of moisture trapped under the high, so another
round of afternoon and evening thunderstorms are expected. Numerous
showers and thunderstorms are on tap for the higher terrain and
Palmer Divide, while the plains will see scattered activity. High
temps will warm into the upper 70s to mid 80s for the high valleys,
and 90s to around 100F for the plains.

Sunday and Monday...The upper trough to the north will push east
across the northern Rockies overnight Saturday into Sunday morning.
This will force a cool front south into CO early Sunday that will
reinforce the boundary from the previous night. The combination of
available moisture, cold front passage and the upper disturbance in
the vicinity will provide the needed ingredients and dynamics for a
very active day Sunday. Widespread showers and thunderstorms are
anticipated across the area by late Sunday morning, and carry
through into the evening. Latest QPF amounts add up to an inch or an
inch and a half of possible rainfall for the I-25 Corridor and
eastern mts, so even though there is going to be a daily threat of
flash flooding for high risk areas, Sunday looks like the day with
the greatest flooding potential. This pattern will continue into the
first half of Monday as the shortwave to the north pushes east and
out of the area, and activity will then wane through late Mon
afternoon. As for temps, anticipate cooler high temps with 70s to
around 80F for the high valleys, and 80s to near 90F for the plains
on Sun then dipping to the upper 70s to mid 80s for Mon.

Tuesday through Thursday...The upper ridge of high pressure builds
back into the region, though the centroid of this high is forecast
to be located over northern CO into WY. This placement ushers in a
return of hot temps and less convection for the forecast area
through midweek, though there will still be enough available
moisture for diurnal scattered showers and thunderstorms over the
higher terrain each day, with just isolated chances along the I-25
Corridor. As for temps, plan on highs in the upper 70s to mid 80s
for the high valleys each day. Across the plains, maximum temps in
the 80s to around 90F on Tue will then climb into the mid 80s to mid
90s for Wed and Thu. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Aug 5 2022

VFR conditions are expected to persist at all three TAF sites, KCOS,
KPUB, and KALS, for the next 24 hours. Showers and thunderstorms are
expected in the vicinity of KALS this afternoon and into this
evening. The main threat with these storms will be gusty and erratic
outflow winds. We could also see some brief fog development around
sunrise tomorrow at KALS, depending on whether they see any rainfall
this evening. Have left mention of fog out of the TAF for now, as
confidence is low at this point.

KCOS has a chance to see some showers and thunderstorms in the area
this afternoon, mainly along higher terrain near the terminal, but
confidence in storms getting with 10 miles of station is still low
to medium. Winds will follow mainly diurnal trends at both KPUB and
KCOS for the next 24 hours, but expect gusty and erratic outflow
winds near thunderstorms this afternoon and into the early hours of
this evening, especially at KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...EHR
Hazardous weather outlook, Aug 5, 11:33 AM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Fri Aug 5 2022

COZ058>089-093>099-061745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Fri Aug 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be likely over the mountains by mid
to late afternoon. Localized heavy rain will be possible with a few
of the storms, and once again flash flooding could occur, especially
in areas which received heavy rain over the last few days, and
across the burn scar regions.

Over the plains adjacent to the mountains, storms will be scattered
by late afternoon and early evening. Over the far eastern plains,
only isolated storms are anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increased shower and thunderstorm activity is expected for
Saturday through Monday. Rain, heavy at times, is possible each
day, though Sunday looks like the day with the greatest
widespread flooding threat. Flash flooding over area burn scars,
urban corridors, and saturated soils may occur.

Scattered thunderstorms are forecast Tuesday through Thursday
over the higher terrain, with more isolated storm activity along
the I-25 Corridor.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/GARBEROGLIO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:08 PM MDTSpecial Weather StatementPUBEl Paso37 min
Aug 4, 6:14 PM MDTFlash Flood WarningPUBEl Paso, Teller4 hr
Aug 4, 6:31 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 4, 7:02 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 4, 7:08 PM MDTSpecial Weather StatementPUBTeller37 min
Aug 4, 7:18 PM MDTSpecial Weather StatementPUBChaffee42 min
Aug 4, 7:25 PM MDTSevere Thunderstorm WarningPUBFremont, Teller27 min
Aug 4, 7:35 PM MDTFlash Flood WarningPUBChaffee, Saguache3 hr
Aug 4, 8:26 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Aug 5, 1:18 PM MDTSpecial Weather StatementPUBTeller27 min
Aug 5, 3:12 PM MDTSpecial Weather StatementPUBLas Animas33 min
Aug 5, 4:17 PM MDTFlash Flood WarningPUBFremont3 hr
Aug 5, 4:33 PM MDTFlash Flood WarningPUBSaguache4 hr
Aug 5, 5:15 PM MDTSpecial Weather StatementPUBLas Animas45 min
Aug 5, 5:34 PM MDTFlash Flood WarningPUBCuster, Fremont4 hr
Aug 5, 5:53 PM MDTSpecial Weather StatementPUBHuerfano37 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.